Quasi-modular forms attached to elliptic curves, I
[Formes quasimodulaires attachées aux courbes elliptiques, I]
Annales Mathématiques Blaise Pascal, Tome 19 (2012) no. 2, pp. 307-377.

Dans ce texte, on donne une interprétation géométrique des formes quasimodulaires en utilisant les modules des courbes elliptiques avec un point marqué dans leurs cohomologies de de Rham. De cette façon, les équations différentielles des formes modulaires et quasimodulaires sont interprétées comme des champs de vecteurs de ces espaces de modules. Elles peuvent être établies grâce à la connection de Gauss-Manin de la famille universelle de courbes elliptiques correspondante. Pour le groupe modulaire, on calcule une telle équation différentielle qui apparaît être celle de Ramanujan qui relie entre elles les séries d’Eisenstein. On explique aussi la notion de périodes construites à partir des intégrales elliptiques. Elles apparaissent comme le pont entre la notion algébrique de forme quasimodulaire et la définition en terme de fonction holomorphe sur le demi-plan de Poincaré. De cette façon, nous obtenons aussi une autre interprétation, essentiellement due à Halphen, de l’équation différentielle de Ramanujan en termes de fonctions hypergéométriques. L’interprétation des formes quasimodulaires comme sections de fibrés des jets et des problèmes de combinatoire énumérative sont aussi présentés.

In the present text we give a geometric interpretation of quasi-modular forms using moduli of elliptic curves with marked elements in their de Rham cohomologies. In this way differential equations of modular and quasi-modular forms are interpreted as vector fields on such moduli spaces and they can be calculated from the Gauss-Manin connection of the corresponding universal family of elliptic curves. For the full modular group such a differential equation is calculated and it turns out to be the Ramanujan differential equation between Eisenstein series. We also explain the notion of period map constructed from elliptic integrals. This turns out to be the bridge between the algebraic notion of a quasi-modular form and the one as a holomorphic function on the upper half plane. In this way we also get another interpretation, essentially due to Halphen, of the Ramanujan differential equation in terms of hypergeometric functions. The interpretation of quasi-modular forms as sections of jet bundles and some related enumerative problems are also presented.

@article{AMBP_2012__19_2_307_0,
     author = {Hossein Movasati},
     title = {Quasi-modular forms attached to elliptic curves, I},
     journal = {Annales Math\'ematiques Blaise Pascal},
     pages = {307--377},
     publisher = {Annales math\'ematiques Blaise Pascal},
     volume = {19},
     number = {2},
     year = {2012},
     doi = {10.5802/ambp.316},
     mrnumber = {3025138},
     zbl = {1264.11031},
     language = {en},
     url = {https://ambp.centre-mersenne.org/articles/10.5802/ambp.316/}
}
Hossein Movasati. Quasi-modular forms attached to elliptic curves, I. Annales Mathématiques Blaise Pascal, Tome 19 (2012) no. 2, pp. 307-377. doi : 10.5802/ambp.316. https://ambp.centre-mersenne.org/articles/10.5802/ambp.316/

[1] V. I. Arnold; S. M. Gusein-Zade; A. N. Varchenko Singularities of differentiable maps. Monodromy and asymptotics of integrals Vol. II, Monographs in Mathematics, Volume 83, Birkhäuser Boston Inc., Boston, MA, 1988 | MR 966191

[2] J. W. S. Cassels Diophantine equations with special reference to elliptic curves, J. London Math. Soc., Volume 41 (1966), pp. 193-291 | Article | MR 199150 | Zbl 0138.27002

[3] G. Darboux Sur la théorie des coordonnées curvilignes et les systémes orthogonaux, Ann Ecole Normale Supérieure, Volume 7 (1878), pp. 101-150 | MR 1508661

[4] Pierre Deligne; James S. Milne; Arthur Ogus; Kuang-yen Shih Hodge cycles, motives, and Shimura varieties, Lecture Notes in Mathematics, Volume 900, Springer-Verlag, Berlin, 1982 (Philosophical Studies Series in Philosophy, 20) | MR 654325 | Zbl 0465.00010

[5] Fred Diamond; Jerry Shurman A first course in modular forms, Graduate Texts in Mathematics, Volume 228, Springer-Verlag, New York, 2005 | MR 2112196 | Zbl 1062.11022

[6] Robbert Dijkgraaf Mirror symmetry and elliptic curves, The moduli space of curves (Texel Island, 1994) (Progr. Math.) Volume 129, Birkhäuser Boston, Boston, MA, 1995, pp. 149-163 | MR 1363055 | Zbl 0913.14007

[7] David Eisenbud Commutative algebra, Graduate Texts in Mathematics, Volume 150, Springer-Verlag, New York, 1995 | MR 1322960 | Zbl 0819.13001

[8] Terry Gannon Moonshine beyond the Monster, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 2006 (The bridge connecting algebra, modular forms and physics) | Article | MR 2257727 | Zbl 1146.11026

[9] Gerard van der Geer Siegel modular forms and their applications, The 1-2-3 of modular forms (Universitext), Springer, Berlin, 2008, pp. 181-245 | Article | MR 2409679 | Zbl pre05808164

[10] Benedict H. Gross On an identity of Chowla and Selberg, J. Number Theory, Volume 11 (1979) no. 3 S. Chowla Anniversary Issue, pp. 344-348 | Article | MR 544262 | Zbl 0418.14024

[11] Alexander Grothendieck On the de Rham cohomology of algebraic varieties, Inst. Hautes Études Sci. Publ. Math. (1966) no. 29, pp. 95-103 | Numdam | MR 199194 | Zbl 0145.17602

[12] G. H. Halphen Sur une systéme d’équations différetielles, C. R. Acad. Sci Paris, Volume 92 (1881), pp. 1101-1103

[13] G. H. Halphen Traité des fonctions elliptiques et de leurs applications Volume 1, Gauthier-Villars, Paris, 1886

[14] Robin Hartshorne Algebraic geometry, Springer-Verlag, New York, 1977 (Graduate Texts in Mathematics, No. 52) | MR 463157 | Zbl 0531.14001

[15] Haruzo Hida Geometric modular forms and elliptic curves, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2012 | MR 2894984 | Zbl pre05984500

[16] Jerome W. Hoffman Topics in elliptic curves and modular forms (2010) https://www.math.lsu.edu/~hoffman/ (Preprint available in the author’s homepage)

[17] Masanobu Kaneko; Don Zagier A generalized Jacobi theta function and quasimodular forms, The moduli space of curves (Texel Island, 1994) (Progr. Math.) Volume 129, Birkhäuser Boston, Boston, MA, 1995, pp. 165-172 | MR 1363056 | Zbl 0892.11015

[18] Nicholas M. Katz p-adic interpolation of real analytic Eisenstein series, Ann. of Math. (2), Volume 104 (1976) no. 3, pp. 459-571 | Article | MR 506271 | Zbl 0354.14007

[19] Kiran S. Kedlaya p-adic cohomology: from theory to practice, p-adic geometry (Univ. Lecture Ser.) Volume 45, Amer. Math. Soc., Providence, RI, 2008, pp. 175-203 | MR 2482348 | Zbl 1153.14016

[20] Klaus Lamotke The topology of complex projective varieties after S. Lefschetz, Topology, Volume 20 (1981) no. 1, pp. 15-51 | Article | MR 592569 | Zbl 0445.14010

[21] Min Ho Lee Quasimodular forms and vector bundles, Bull. Aust. Math. Soc., Volume 80 (2009) no. 3, pp. 402-412 | Article | MR 2569915 | Zbl 1225.11051

[22] François Martin; Emmanuel Royer Formes modulaires et périodes, Formes modulaires et transcendance (Sémin. Congr.) Volume 12, Soc. Math. France, Paris, 2005, pp. 1-117 | MR 2186573 | Zbl 1104.11017

[23] Hossein Movasati On differential modular forms and some analytic relations between Eisenstein series, Ramanujan J., Volume 17 (2008) no. 1, pp. 53-76 | Article | MR 2439525 | Zbl 1244.11041

[24] Hossein Movasati Eisenstein type series for Calabi-Yau varieties, Nuclear Phys. B, Volume 847 (2011) no. 2, pp. 460-484 | Article | MR 2774983 | Zbl 1208.81223

[25] Hossein Movasati Multiple integrals and modular differential equations, Publicações Matemáticas do IMPA. [IMPA Mathematical Publications], Instituto Nacional de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 2011 (28 o Colóquio Brasileiro de Matemática. [28th Brazilian Mathematics Colloquium]) | MR 2827610 | Zbl pre05983397

[26] Introduction to algebraic independence theory (Y.V. Nesterenko; P. Philippon, eds.), Lecture Notes in Mathematics, Volume 1752, Springer-Verlag, Berlin, 2001 (With contributions from F. Amoroso, D. Bertrand, W. D. Brownawell, G. Diaz, M. Laurent, Yuri V. Nesterenko, K. Nishioka, Patrice Philippon, G. Rémond, D. Roy and M. Waldschmidt,) | MR 1837822

[27] Yousuke Ohyama Differential relations of theta functions, Osaka J. Math., Volume 32 (1995) no. 2, pp. 431-450 http://projecteuclid.org/getRecord?id=euclid.ojm/1200786061 | MR 1355752 | Zbl 0864.34001

[28] Yousuke Ohyama Differential equations for modular forms of level three, Funkcial. Ekvac., Volume 44 (2001) no. 3, pp. 377-389 | MR 1893938 | Zbl 1145.11310

[29] Kyoji Saito Primitive automorphic forms, Mathematics unlimited—2001 and beyond, Springer, Berlin, 2001, pp. 1003-1018 | MR 1852200 | Zbl 1047.11513

[30] Takao Sasai Monodromy representations of homology of certain elliptic surfaces, J. Math. Soc. Japan, Volume 26 (1974), pp. 296-305 | Article | MR 346200 | Zbl 0273.14017

[31] Ernst S. Selmer The Diophantine equation ax 3 +by 3 +cz 3 =0, Acta Math., Volume 85 (1951), p. 203-362 (1 plate) | Article | MR 41871 | Zbl 0042.26905

[32] Joseph H. Silverman The arithmetic of elliptic curves, Graduate Texts in Mathematics, Volume 106, Springer, Dordrecht, 2009 | MR 2514094 | Zbl 1194.11005

[33] John Tate Residues of differentials on curves, Ann. Sci. École Norm. Sup. (4), Volume 1 (1968), pp. 149-159 | Numdam | MR 227171 | Zbl 0159.22702

[34] Claire Voisin Hodge theory and complex algebraic geometry. I, Cambridge Studies in Advanced Mathematics, Volume 76, Cambridge University Press, Cambridge, 2002 (Translated from the French original by Leila Schneps) | MR 1967689 | Zbl 1005.14002

[35] W. Zudilin The hypergeometric equation and Ramanujan functions, Ramanujan J., Volume 7 (2003) no. 4, pp. 435-447 | Article | MR 2040982 | Zbl 1072.11052